New Jersey, 2014

Rip Current in New Jersey, August 26, 2014

August 26, 2014 · NWS PHI · 1 event in 1 county or zone

A 17-year-old teenage boy died early on the morning of the 27th after getting caught in a rip current during the late afternoon of the 26th. The boy was swimming in an unguarded area of Gateway National Park (Monmouth County), between areas B and C.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A 17-year-old teenage boy died early on the morning of the 27th after getting caught in a rip current during the late afternoon of the 26th. The boy was swimming in an unguarded area of Gateway National Park (Monmouth County), between areas B and C. Family members alerted lifeguards on a nearby beach after they noticed the teenager was having difficulty in the water. About twenty lifeguards responded and pulled him from the water. They were able to resuscitate him on the beach before he was transferred to Monmouth Medical Center in Long Branch. He died early the next day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 26, 2:50 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 26, 2:50 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
350 PM EDT TUE AUG 26 2014

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OVER THE AREA THROUGH WEDNESDAY MORNING. A
COLD FRONT WILL MOVE FROM NORTHWEST TO SOUTHEAST ACROSS THE REGION
LATE WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. HIGH PRESSURE RETURNS
THURSDAY AND FRIDAY. A WARM FRONT LIFTS THROUGH THE REGION SATURDAY
FOLLOWED BY A COLD FRONT APPROACHING FROM THE NORTHWEST SUNDAY INTO
MONDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A STRONG UPPER-LEVEL RIDGE WILL FLATTEN SOME THROUGH TONIGHT AS A
SHORT WAVE TROUGH SLIDES ACROSS THE UPPER GREAT LAKES REGION. THIS
SHORT WAVE WILL DRIVE A COLD FRONT EASTWARD ASSOCIATED WITH A
SURFACE LOW THAT IS FORECAST TO TRACK WELL TO OUR NORTH ACROSS
CANADA. MEANWHILE, SURFACE HIGH PRESSURE FROM THE CENTRAL
APPALACHIANS NORTHEASTWARD WILL NARROW AND WEAKEN AS THE RIDGE
FLATTENS. THE HIGH WILL TEND TO SHIFT NORTHEASTWARD, ALLOWING A
RETURN FLOW TO BECOME BETTER ESTABLISHED ACROSS MUCH OF OUR AREA.

SINCE HIGH PRESSURE ALOFT AND AT THE SURFACE ARE THE DOMINATING
WEATHER FEATURES, THE DAYTIME SHALLOW CUMULUS WILL DISSIPATE THROUGH
EARLY THIS EVENING. WHILE THERE COULD BE SOME HIGH CLOUDS AROUND
THROUGH THE COURSE OF THE NIGHT AT TIMES, IT APPEARS THAT ANOTHER
NIGHT OF A CLEAR OR MOSTLY CLEAR SKY SHOULD OCCUR. THIS WILL ASSIST
IN DECENT COOLING OF THE BOUNDARY LAYER ONCE AGAIN, ALTHOUGH THE
AIRMASS IS MODIFIED BUT THE DEW POINTS WILL BE UP A BIT. THIS
COMBINATION SHOULD RESULT IN SOME PATCHY GROUND FOG ONCE AGAIN LATE,
ESPECIALLY IN FIELDS AND OTHER OPEN AREAS.

LOW TEMPERATURES WERE AN EVEN BLEND OF THE NAM/GFS MOS, ALTHOUGH
SOME UPWARD TWEAKS WERE MADE FOR THE HIGHLY URBANIZED AREAS SUCH AS
CENTER CITY PHILADELPHIA. THE HOURLY GRIDS WERE ADJUSTED WITH THE
LATEST OBSERVATIONS, THEN THE LAMP/LAV GUIDANCE WAS BLENDED IN TO
HELP ASSIST WITH TRENDS THROUGH THIS EVENING.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
THE UPPER-LEVEL RIDGE IS FORCED SOUTHWESTWARD SOME AS THE
AFOREMENTIONED SHORT WAVE TROUGH AMPLIFIES AS IT SLIDES ACROSS
SOUTHEASTERN CANADA AND THE EASTERN GREAT LAKES. AT THE SURFACE, A
WEAK COLD FRONT WILL BE ARRIVING DURING THE AFTERNOON.

THE MODEL GUIDANCE SHOWS A FAIRLY NARROW CORRIDOR OF HIGHER THETA-E
AIR SURGING AHEAD OF THE COLD FRONT. THIS IS ALSO DEPICTED NICELY
WITHIN THE MODEL GUIDANCE AS A PW PLUME OF 1.50 TO 1.80 INCHES.
DESPITE THIS CORRIDOR OF INCREASED MOISTURE, THERE DOES NOT APPEAR
TO BE A LOT OF FORCING WITH THE FRONT. THE FLOW ALOFT IS
WEST-NORTHWEST, AND WHILE SOME CONVERGENCE SHOULD OCCUR AT THE
SURFACE IT IS GENERALLY WEAK. THERE SHOULD BE SOME CONVECTIVE
DEVELOPMENT UPSTREAM WITHIN THE RIBBON OF HIGHER MOISTURE CONTENT
AND CLOSER TO SOME MORE NOTED HEIGHT FALLS, HOWEVER ACROSS OUR AREA
THIS IS NOT MUCH OF A FACTOR. THEREFORE, WE SLOWED DOWN THE POP
INCREASE SOME DURING THE AFTERNOON BUT DID MAINTAIN SOME SLIGHT CHC
TO LOW CHC POPS NORTH AND WEST OF INTERSTATE 95 BY LATE IN THE DAY.
THE FORECAST SOUNDINGS SOUTH AND EAST OF HERE SHOW MORE OF A CAP
OCCURRING THROUGH THE DAY. IF STORMS ARE ABLE TO ARRIVE ACROSS OUR
NORTHWEST ZONES EARLY ENOUGH, PERHAPS SOME PULSE TYPE UPDRAFTS COULD
RESULT GIVEN THE LIGHT ENOUGH WIND FIELD.

OTHERWISE, A HOT AND SOMEWHAT HUMID DAY IS ANTICIPATED AS 850 MB
TEMPERATURES TOP OUT NEAR +18C. THIS COMBINED WITH SOME WESTERLY
FLOW ALOFT SHOULD ALLOW TEMPERATURES TO REACH OR JUST EXCEED 90
DEGREES FOR SEVERAL INLAND LOCALES. SOME OF THE GUIDANCE CAME IN A
LITTLE COOLER, HOWEVER GIVEN THE AIRMASS JUST ABOVE THE SURFACE WE
STAYED RATHER CLOSE TO CONTINUITY FOR MUCH OF THE AREA.

HURRICANE CRISTOBAL IS FORECAST TO TRACK WELL EAST OF THE MID
ATLANTIC COAST LATER WEDNESDAY, HOWEVER BUILDING SWELLS WILL ARRIVE
FROM SOUTH TO NORTH. FOR MORE INFORMATION, SEE THE RIP CURRENT
SECTION BELOW.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
THE COLD FRONT IS EXPECTED TO ADVANCE SOUTHEASTWARD THROUGH THE
FORECAST AREA DURING THE EVENING, ALTHOUGH MODELS HAVE TRENDED
SLIGHTLY SLOWER WITH THE PROGRESSION OF THE FRONT AND THE FROPA MAY
BE DELAYED UNTIL OVERNIGHT FOR THE DELMARVA. AN ISOLATED SHOWER OR
TSTM POSSIBLE NEAR THE FRONT EARLY IN THE EVENING ACROSS THE HIGHER
TERRAIN BEFORE CONVECTION WANES AFTER SUNSET WITH THE LOSS OF
DAYTIME HEATING. THE PREDOMINANT IMPACT THE FROPA MAY HAVE IS A FEW
HOURS OF MOSTLY CLOUDY SKIES AS WELL AS A WIND SHIFT OUT OF THE NW
AND ARRIVAL OF COOLER/DRIER AIR IN ITS WAKE. THE OFFICIAL NHC
FORECAST FOR HURRICANE CRISTOBAL IS FOR THE CENTER TO STAY ABOUT 450
MILES OR SO EAST THE DELMARVA COAST WEDNESDAY NIGHT, WHICH IS WELL
OFFSHORE TO BRING ANY DIRECT IMPACT FROM THE TROPICAL CYCLONE TO THE
AREA.

HIGH PRESSURE BUILDS IN FROM THE GREAT LAKES THURSDAY. POST- FRONTAL
CAA REGIME WILL CONTINUE. FORECAST H8 TEMPS ARE 4-8 C LOWER ON
THURSDAY THAN ON WEDNESDAY, TRANSLATING TO MAX TEMPS THURSDAY IN THE
LOWER 80S (EXCEPT 70S IN THE MOUNTAINS). THESE TEMPERATURES COMBINED
WITH DEWPOINTS ONLY IN THE 50S WILL LEAD TO A PLEASANT LATE SUMMER
DAY. THE PRESSURE GRADIENT BETWEEN THE HIGH AND CRISTOBAL WILL
PRODUCE A NW WIND 10-15 MPH.

A QUIET WX PATTERN WILL CONTINUE THROUGH THE REMAINDER OF THE WORK
WEEK WITH HIGH PRESSURE OVERHEAD. TEMPS WILL BE RIGHT AT, IF NOT A
COUPLE OF DEGREES BELOW NORMAL THURSDAY NIGHT AND FRIDAY.

THE CENTER OF HIGH PRESSURE IS FORECAST TO SHIFT OFF THE NEW ENGLAND
COAST FRIDAY NIGHT INTO SATURDAY. WINDS AT THE SURFACE WILL BEGIN TO
VEER OUT OF THE SOUTHEAST AND EVENTUALLY SOUTH DURING THIS TIME. WAA
PATTERN WILL DEVELOP AS THE OLD FRONTAL BOUNDARY THAT MOVES THROUGH
WEDNESDAY AND STALLS TO OUR SOUTH THURSDAY/FRIDAY WILL LIFT BACK
NORTHWARD AS WARM FRONT DURING THE BEGINNING OF THE HOLIDAY WEEKEND.
THE RESULT WILL BE AN UPTICK IN TEMPS, HUMIDITY AND CLOUD COVER.
COULD SEE ISOLATED MORNING SHOWERS AND AFTERNOON SHOWERS/STORMS ON
SATURDAY WITH THE FROPA. ISENTROPIC LIFT IS RATHER SHALLOW/WEAK. NOT
EXPECTING A WASHOUT FOR SATURDAY.

THE WARM FRONT WILL LIFT NORTHWARD INTO NEW ENGLAND ON SUNDAY.
FARTHER SOUTH, THE HEAT AND HUMIDITY WILL CONTINUE TO INCREASE AS
OUR AREA BECOMES SITUATED DEEPER INTO THE WARM SECTOR. SIDED CLOSELY
WITH WPC GUIDANCE, WHICH INDICATES HIGHS AROUND 90F ON SUNDAY.
MEANWHILE A NORTHERN STREAM SHORTWAVE TROUGH IS PROGGED TO MOVE
EASTWARD THROUGH THE GREAT LAKES/MIDWEST AND NORTHEAST STATES DURING
THE SUNDAY-MONDAY PERIOD. THERE IS STILL UNCERTAINTY IN THE TRACK
AND TIMING OF THIS SYSTEM, WHICH IS COMMON THIS FAR OUT. THINK THE
12Z OPERATIONAL GFS IS TOO FAST WITH THE TROUGH AND WITH BREAKING
DOWN THE DOWNSTREAM UPPER RIDGE. ACCORDINGLY, KEPT THE HIGHEST
POPS SUNDAY ACROSS THE HIGHER TERRAIN IN THE NORTHWEST PORTION OF
THE CWA, BUT LOW OVERALL AS THE BEST LIFT SHOULD STILL RESIDE
NORTHWEST OF THE AREA. CHANCES FOR SHOWERS AND STORMS INCREASE
LABOR DAY AS A COLD FRONT TRIES TO MOVE INTO THE AREA. DRIER
WEATHER FOR TUESDAY BEHIND THE FRONT.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

REST OF THIS AFTERNOON...VFR. MAINLY SOUTHEASTERLY WINDS LESS THAN
10 KNOTS.

TONIGHT...VFR OVERALL. SOME LOCALIZED FOG IS POSSIBLE TOWARD
MORNING, MAINLY AT KMIV AND KRDG. SOUTHERLY WINDS AROUND 5 KNOTS,
BECOMING LIGHT AND VARIABLE OR CALM.

WEDNESDAY....MAINLY VFR. A LATE DAY SHOWER OR THUNDERSTORM IS
POSSIBLE MAINLY NEAR KTTN, KABE AND KRDG. SOUTHWEST WINDS INCREASING
TO 5-10 KNOTS, HOWEVER TURNING SOUTHEASTERLY MAINLY AT KACY.

OUTLOOK...
WEDNESDAY EVENING...AN ISO SHRA OR TSRA THROUGH ABOUT SUNSET TO THE
N/W OF THE PHILLY TERMINALS. UNLESS THERE ONE OF THESE STORMS
MOVES DIRECTLY OVER A TERMINAL, VFR CONDITIONS EXPECTED.

THURSDAY THROUGH FRIDAY NIGHT...VFR AND DRY WITH HIPRES OVERHEAD.

SATURDAY THROUGH SUNDAY...SHRA AND TSRA CHANCES INCREASE AS THE
WEEKEND PROGRESSES. ATTM, BETTER PRECIP CHANCE BOTH DAYS WOULD
APPEAR TO BE CLOSER TO THE PA MTS OUT TOWARD RDG/ABE.

&&

.MARINE...
HIGH PRESSURE WILL SHIFT TO THE NORTHEAST AND WEAKEN THROUGH
TONIGHT, THEN A WEAK COLD FRONT ARRIVES LATER WEDNESDAY. THIS WILL
RESULT IN A WEAK ONSHORE FLOW AIDED BY SEA/BAY BREEZE INTO THIS
EVENING, THEN THE FLOW SHOULD TURN MORE SOUTHWESTERLY. HOWEVER
HURRICANE CRISTOBAL IS FORECAST TO TRACK WELL EAST OF THE MID
ATLANTIC COAST LATER WEDNESDAY AND THIS SHOULD HELP KEEP AN EAST OR
NORTHEAST FLOW ACROSS OUR SOUTHERN OCEAN WATERS. THE CONDITIONS ARE
EXPECTED TO BE BELOW SMALL CRAFT ADVISORY THROUGH TONIGHT, THEN
INCREASING SWELLS ARRIVE DURING WEDNESDAY. AS THESE ARRIVE AND
BUILD, A SMALL CRAFT ADVISORY GOES INTO EFFECT STARTING AT 14Z
ACROSS THE SOUTHERN OCEAN ZONES THEN WORKING NORTHWARD. WE ARE
EXPECTING SUB-ADVISORY CONDITIONS ON DELAWARE BAY THROUGH WEDNESDAY.

OUTLOOK...

WEDNESDAY NIGHT AND THURSDAY...THE OUTER EFFECTS OF HURRICANE
CRISTOBAL WILL REACH OUR MARINE ZONES WEDNESDAY NIGHT. SCA ISSUED
FOR THE ATLANTIC ZONES FOR WEDNESDAY NIGHT AS SEAS ARE FORECAST TO
BUILD TO 5-7 FT. WINDS SHOULD FOR THE MOST PART REMAIN UNDER 25 KT,
SO SCA FOR HAZARDOUS SEAS WAS ISSUED. HOWEVER, A BRIEF NW WIND SURGE
THAT APPROACHES THE SCA THRESHOLD IS POSSIBLE BEHIND THE COLD FRONT
EARLY THURSDAY MORNING. LONG PERIOD SWELLS NEAR 15 SECONDS ARE ALSO
EXPECTED. SEAS SHOULD GRADUALLY SUBSIDE THURSDAY BUT THE SCA WILL
LIKELY NEED TO BE EXTENDED INTO THIS PERIOD.

THURSDAY NIGHT THROUGH SUNDAY...SEAS CONTINUE TO SUBSIDE AS
CRISTOBAL MOVES FARTHER AWAY FROM THE EAST COAST. NO MARINE
HEADLINES EXPECTED THROUGH THE WEEKEND.

&&

.RIP CURRENTS...
THE RISK OF DANGEROUS RIP CURRENTS REMAINS MODERATE THROUGH THIS
EVENING, DUE TO THE WAVE PERIOD AROUND 8 SECONDS AND SOME LINGERING
ROUGHNESS TO THE SURF.

FOR WEDNESDAY, HURRICANE CRISTOBAL IS FORECAST TO TRACK WELL EAST OF
THE MID ATLANTIC COAST. HOWEVER, BUILDING SWELLS WILL RADIATE
OUTWARD FROM THE HURRICANE AND AFFECT OUR COASTAL AREAS. AS OF NOW,
WAVES IN THE SURF ZONE LOOK TO BUILD TO 4 TO 6 FEET, POSSIBLY TO 7
FEET WEDNESDAY NIGHT. WHILE WIND IS NOT EXPECTED TO BE AN ISSUE,
RATHER LONG PERIOD SWELLS WILL CREATE ROUGH CONDITIONS WITH A
STRONGER CURRENT. AS A RESULT, A HIGH RISK OF DANGEROUS RIP
CURRENTS WILL BE ISSUED FOR WEDNESDAY.

WHILE THE RIP CURRENT RISK MAY NOT BE QUITE AS HIGH ON THURSDAY
AS WEDNESDAY, IT WILL BE ENHANCED NONETHELESS AS CRISTOBAL MOVES
EVEN FARTHER OUT TO SEA.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...HIGH RIP CURRENT RISK FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     EVENING FOR NJZ014-024>026.
DE...HIGH RIP CURRENT RISK FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     EVENING FOR DEZ004.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 10 AM WEDNESDAY
     TO 6 AM EDT THURSDAY FOR ANZ452>455.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 2 PM WEDNESDAY TO
     6 AM EDT THURSDAY FOR ANZ450-451.

&&

SYNOPSIS...KLEIN
NEAR TERM...GORSE
SHORT TERM...GORSE
LONG TERM...KLEIN
AVIATION...GORSE/KLEIN
MARINE...GORSE/KLEIN
RIP CURRENTS...GORSE/KLEIN
Hazardous weather outlook, Aug 26, 2:57 PM EST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
357 PM EDT TUE AUG 26 2014

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-272000-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
357 PM EDT TUE AUG 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-272000-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
357 PM EDT TUE AUG 26 2014

...HIGH RIP CURRENT RISK IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 HIGH RIP CURRENT RISK WEDNESDAY.

ALTHOUGH HURRICANE CRISTOBAL WILL TRACK WELL TO OUR EAST, LONG
PERIOD SWELLS WILL LEAD TO AN ENHANCED RISK FOR THE FORMATION OF
DANGEROUS RIP CURRENTS AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-272000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
357 PM EDT TUE AUG 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Eastern Monmouth

When
August 26, 4:00 PM EST to 6:00 PM EST
Where
Eastern Monmouth forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Eastern Monmouth2014-08-2717MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2014Every state in 2014This day in weather historyWarnings in New Jersey, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539329.